Skip Navigation LinksHome > March 2014 - Volume 114 - Issue 3 > New Antiseizure Medication Approved
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000444487.71962.61
Drug Watch

New Antiseizure Medication Approved

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner recently retired as course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: daschen1@jhu.edu.

Collapse Box

Abstract

* Eslicarbazepine acetate (Aptiom) is a new voltage-gated sodium channel inhibitor approved for use in the treatment of partial-onset seizures. It's used as part of combination therapy.

* The most common adverse effects are similar to those of many other antiepileptic drugs and include central nervous system and gastrointestinal effects. The drug also carries risks of serious skin reactions, drug reactions with eosinophilia and systemic symptoms, anaphylaxis, significant hyponatremia, and liver injury.

The Food and Drug Administration (FDA) has approved eslicarbazepine acetate (Aptiom) as a new adjunct treatment for partial-onset seizures. Eslicarbazepine is believed to control seizures by inhibiting voltage-gated sodium channels. In clinical trials of patients who had partial-onset seizures that weren't controlled with between one and three antiepileptic drugs, the addition of eslicarbazepine significantly reduced the frequency of seizures.

The most common adverse effects are related to central nervous system (CNS) involvement (dizziness, sedation, fatigue, headache, double vision, poor coordination, blurred vision, or tremor) and gastrointestinal problems (nausea and vomiting). Like the labeling of all antiepileptic drugs, eslicarbazepine's label carries a warning that the drug can produce suicidal ideation or behavior. The warning is based on data from other antiepileptic drugs. Additional warnings include the risk of other serious adverse effects: serious skin reactions (including Stevens–Johnson syndrome), drug reactions with eosinophilia and systemic symptoms or multiorgan hypersensitivity (a variable presentation and potentially fatal reaction that usually involves fever and inflammation of the liver, kidneys, heart, or muscles, or hematologic abnormalities), anaphylactic reactions or angioedema (rare), clinically significant hyponatremia (a sodium level of less than 125 mEq/L), and drug-induced liver injury (transaminase levels more than three times the upper limit of normal or, more rarely, total bilirubin levels more than two times the upper limit of normal). Decreased serum levels of triiodothyronine (T3) and thyroxine (T4) can occur with eslicarbazepine use but in clinical trials weren't associated with other abnormal thyroid function tests indicating hypothyroidism.

Eslicarbazepine can interact with several other antiepileptic drugs (carbamazepine, phenytoin, phenobarbital, and primidone), resulting in a need for a higher dose of eslicarbazepine. It can also cause hormonal contraceptives to lose their effectiveness.

Although adverse CNS effects, such as somnolence and dizziness, are more likely during the initiation of drug therapy and should dissipate with continued use, nurses should counsel patients not to drive or operate heavy machinery until they know what effect eslicarbazepine has on them. They should monitor patients for indications of liver injury. If the patient has jaundice or other evidence of significant liver involvement, the nurse should contact the prescriber to discuss discontinuing the medication. Nurses should instruct patients to report any fever with evidence of organ involvement to the prescriber immediately. Nurses should teach patients to be alert for symptoms of hyponatremia (nausea, tiredness, a lack of energy, irritability, confusion, muscle weakness or spasms, or more frequent or more severe seizures). They should also advise patients to report any new rash that appears after starting drug therapy. Nurses should inform female patients that hormonal contraceptives can lose effectiveness and that an additional or alternative nonhormonal method should be used as birth control. If the patient does become pregnant while taking eslicarbazepine, she should be encouraged to enroll in the North American Antiepileptic Drug Pregnancy Registry, which collects information about the safety of antiepileptic drugs during pregnancy. They can enroll by calling (888) 233-2334 toll free. Nurses should instruct patients not to stop taking eslicarbazepine suddenly. If the drug must be discontinued, it should be slowly titrated down to minimize the risk of increased seizure activity or status epilepticus.

Complete FDA prescribing information is available at http://1.usa.gov/1dwsHYt.

© 2014 Lippincott Williams & Wilkins. All rights reserved.

Login